Kansas, 2021

Tornado and Hail in Kansas, May 13, 2021

May 13, 2021 · NWS GLD · 13 events in 3 counties and zones

During the afternoon and evening hours of May 13th, a thunderstorm moved through northwestern Kansas due to a frontal boundary set up in eastern Colorado. This storm produced a landspout and hail up to hen egg size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and evening hours of May 13th, a thunderstorm moved through northwestern Kansas due to a frontal boundary set up in eastern Colorado. This storm produced a landspout and hail up to hen egg size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 13, 1:59 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 13, 1:59 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT Thu May 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Thu May 13 2021

Two areas of concern for convection this afternoon and tonight.
First, along a surface trough in northeast Colorado. Cumulus has
developed there but updrafts are struggling to be sustained.
Moisture is limited, lower 40 dew points, and lift is also weak,
though there may be an embedded impulse in the northwest flow
aloft arriving in a few hours. If storms manage to develop, they
would be in a highly-sheared, weakly unstable environment. An
isolated high based supercell capable of producing large hail and
gusty winds cannot be ruled out, but probabilities are low.
Second, watching for more widespread convection to develop
upstream in west central Nebraska. CAMs in better agreement here
that convection will merge into an MCS-type of cluster and move
southeast tonight, impacting, or perhaps just grazing, the
northeast forecast area from McCook to Hill City through 06z.
Primary hazard with that complex will be gusty winds. Otherwise,
low temperatures will fall into the upper 40s to lower 50s with
clearing skies late.

For Friday, surface front will move through in the morning and
expected to be in southwest Kansas by the afternoon, leaving the
forecast area in a post frontal upslope regime. Still in a
northwest flow aloft on the downside of an upper ridge, with
another weak impulse coming through in the afternoon/evening.
Storms are expected to initiate off of the higher terrain in
eastern Colorado and propogate to the east. Large hail and
damaging winds will be possible and the entire area is in a
marginal risk for severe storms. Timing details a little uncertain
at this point, but pattern would suggest late afternoon through
the evening hours as the best chances. High temperatures will be
in the upper 70s and lows Friday night in the upper 40s to lower
50s.

For Saturday, will continue to be in a moist upslope pattern in
the low levels with the old front stalled near the Oklahoma border
area. Upper pattern becomes more zonal with the ridge axis nearly
overhead. Another in the series of impulses comes out of the
central Rockies in the afternoon and evening. So, storms should
initiate once again on the higher terrain and propagate eastward,
with the Palmer Divide perhaps a favored area. Instability will be
adequate for severe storms, but deep layer shear is lower
compared to previous days with the loss of northwest flow, which
may temper the severe threat. High temperatures will be in the
lower 70s and lows Saturday night in the upper 40s to lower 50s.

For Sunday, upper ridging persists ahead of a closed low
approaching the Four Corners. However, appears to be another
impulse coming out of Colorado in the afternoon. Location of the
surface boundary, which may drift north as a warm front, will
also play a role in convection. Instability will be adequate but
once again deep layer shear will be marginal. So, will more or
less be a consistency forecast with not much overall change in the
pattern compared to previous days, with scattered afternoon and
evening storms, marginally severe. High temperatures will be in
the lower 70s and lows Sunday night in the upper 40s to lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 159 PM MDT Thu May 13 2021

A busy and messy forecast continues for the long term period, with
chances for showers and thunderstorms each day. At the start of the
period, west to southwest flow is anticipated over the region as an
upper low gradually progresses into the Desert Southwest. To the
north, broad upper ridging spans the northern CONUS.

On Monday and Tuesday, the low and associated trough progress across
the Four Corners region with weak disturbances ejecting out ahead.
Precipitation chances prevail during this time, along with a
potential for thunderstorms in the afternoon and evening hours.

For Wednesday and Thursday, the latest guidance shows this system
tracking across the southern Plains, then taking a turn northward
along central/eastern Kansas. Am not sure if this track will hold
true, but as it looks now, precipitation chances persist on the
backside of the low as moisture wraps around.

Confidence remains low for this forecast due to model discrepancies
and the weather pattern in place. Additionally, while severe weather
cannot be ruled out, it seems to be limited for our area with the
higher risk being in the southern Plains where low/mid level
moisture and flow will be better.

High temperatures should be fairly steady through the period, with
only a slight increase from the mid 60s through low 70s on Monday to
the 70s region-wide for Thursday. Low temperatures range in the mid
40s to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1110 AM MDT Thu May 13 2021

At KGLD....low probability that a thunderstorm will impact the
terminal 22z-00z this afternoon. Isolated thunderstorm development
possible, but not certain, along a surface trough in northeast
Colorado, which would move east during the afternoon. Otherwise,
VFR expected through the TAF period.

At KMCK...a chance of thunderstorms impacting the terminal tonight
between 00z-06z. Thunderstorms expected to develop in west central
Nebraska this afternoon and then move southeast this evening,
possibly as a cluster of thunderstorms. A brief period of gusty
wind may accompany the cluster as it moves through. Otherwise, VFR
expected through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, May 13, 11:26 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1126 AM MDT Thu May 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a low probability of severe thunderstorms developing in
northeast Colorado between 3-4 PM MT and moving east through early
this evening. If storms do develop, they would be capable of
producing large hail and gusty winds.

Tonight, a cluster of thunderstorms is expected to develop in west
central Nebraska and move into north central Kansas. This cluster of
storms may produce gusty winds and hail between 6 PM and midnight CT
as it moves through Red Willow, Decatur, Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms across the entire
Tri-State area both Friday and Saturday during the afternoon and
evening hours.

Thunderstorm chances continue across the entire area Sunday through
Wednesday. However, the risk of severe thunderstorms appears to be
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 13, 4:13 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT Thu May 13 2021

COZ090-NEZ079-132230-
Yuma County CO-Dundy NE-
413 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wray, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4038 10205 4035 10205 4035 10201 4027 10190
      4020 10219 4035 10222 4039 10207
TIME...MOT...LOC 2213Z 324DEG 8KT 4027 10209

AW
Special weather statement, May 13, 4:26 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Thu May 13 2021

COZ090-NEZ079-132245-
Yuma County CO-Dundy NE-
426 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES UNTIL 445 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Haigler, or 14 miles northeast of Wray, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Yuma
and southwestern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4025 10213 4030 10198 4012 10175 4003 10203
TIME...MOT...LOC 2226Z 327DEG 28KT 4018 10199

AW
Local storm report, May 13, 5:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 E HAIGLER             40.02N 101.90W
05/13/2021  U1.50 INCH       DUNDY              NE   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, May 13, 5:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             HAIGLER                 40.01N 101.94W
05/13/2021  M1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

JN
Special weather statement, May 13, 5:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM MDT Thu May 13 2021

NEZ079-132345-
Dundy NE-
525 PM MDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Benkelman, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 10177 4017 10180 4030 10154 4009 10145
TIME...MOT...LOC 2325Z 255DEG 24KT 4016 10168

AW
Local storm report, May 13, 5:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             HAIGLER                 40.01N 101.94W
05/13/2021  M1.50 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL RANGED FROM 1 TO 1.5 INCHES. FROM
            SOCIAL MEDIA.

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado. Local standard time, as filed.

Hail, Cheyenne

When
May 13, 5:40 PM CST
Where
Cheyenne County, 5.33 mi NNW of St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.840, -101.842

Report received via mPing of hail up to dime size at location.

Hail, Cheyenne

When
May 13, 5:49 PM CST
Where
Cheyenne County, 5.96 mi NNW of St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.850, -101.842

Report received via mPing of golf ball sized hail at location.

Hail, Cheyenne

When
May 13, 5:51 PM CST
Where
Cheyenne County, 2.52 mi NW of St Francis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.796, -101.834

Hail, Cheyenne

When
May 13, 6:00 PM CST
Where
Cheyenne County, 0.31 mi N of St Francis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.775, -101.800

County dispatch in St. Francis reported nickel to golf ball sized hail at location.

Hail, Cheyenne

When
May 13, 6:06 PM CST
Where
Cheyenne County, 0.49 mi E of St Francis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.771, -101.791

Hail, Cheyenne

When
May 13, 6:10 PM CST
Where
Cheyenne County, 6.78 mi WSW of Bird City Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.684, -101.643

Hail, Cheyenne

When
May 13, 6:11 PM CST
Where
Cheyenne County, 0.84 mi SE of Wheeler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.761, -101.710

Hail, Cheyenne

When
May 13, 6:21 PM CST
Where
Cheyenne County, St Francis
Measured
2 in hail
Reported by
Public
Coordinates
39.770, -101.800

Report received via mPing of hen egg sized hail at location.

Tornado, Sherman

When
May 13, 6:10 PM MST
Where
Sherman County, 4.71 mi NW of Goodland Arpt
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
39.420, -101.760

Landspout tornado spotted briefly near intersection of roads 17 and 70. Observed from office.

Hail, Sherman

When
May 13, 6:11 PM MST
Where
Sherman County, 11.89 mi NE of Goodland Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.511, -101.573

Hail, Sherman

When
May 13, 6:29 PM MST
Where
Sherman County, 1.71 mi ENE of Edson to 5.67 mi ENE of Edson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.341, -101.521

Delayed report received from off-duty NWS employee. Time is radar estimated. Dime to half dollar sized hail was observed on the road after storm passed. Road was covered in hail from roughly Sherman County Road 30 to 34.

Hail, Sherman

When
May 13, 6:50 PM MST
Where
Sherman County, 3.54 mi E of Edson
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.337, -101.484

Off-duty NWS employee reported nickel sized hail at location.

Hail, Logan

When
May 13, 8:20 PM CST
Where
Logan County, 7.77 mi SSE of Mc Allaster
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -101.370

Report received via mPing of quarter sized hail at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958472, 958474, 958473, 958475, 958476, 958477, 958479, 958480, 962597, 958481, 958483, 958482, 958484.